need to lower lipid levels. what drug should i take?
Oct 26, 2003
Hello I have been on a combo containing several protease inhibitors for a good five years. My lipids are shooting through the roof. I was advised to ask a specialist for a drug that works to lower lipids? Which is your drug of choice, lipitor? Or something else?
Response from Dr. Wohl
It depends what you mean by your "lipids". Most commonly, fasting triglyceride levels go up during PI therapy. Importantly, LDL cholesterol can also rise.
If you have isolated FASTING hypertriglyceridemia (high triglycerides) or if it is your triglycerides that are most elevated a drug called fenofibrate is a commonly prescribed. Omega-3-fatty acids (3-4 grams/day) may also lower triglycerides. Triglycerides are also very responsive to diet. If you can significantly alter your diet to reduce carbohydrates you can help push your levels down.
High LDL cholesterol may require use of a drug in the 'statin' class. These include atorvastatin and pravastatin, two that are safest to use along with PIs. I prefer atorvastatin but this is not a universally held preference.
Your doctor may start with a statin and diet modification and see what happens to both the LDL and triglcyerides, adding fenofibrate if the triglycerides remain high. Regardless, a long talk with a competent nutritionist is essential. Also, if you smoke, stop. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Neuropathy A Symptom Of HIV?
- Black Spots After Receiving Oral Sex Worried I Have HIV
- Blood In Urine After Anal Sex Worried I Have HIV
- Bloody Urine After Licking Vagina Worried I Have HIV
- Painful Red Spots After Open Mouth Kissing Worried I Have HIV
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.